Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Morristown, TN

April 15, 2011Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Apr 15, 2011, 6:44 PM EDT for Clay County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2011, 6:44 PM EDT (22:44 UTC)
Expired
Apr 15, 2011, 7:18 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Clay County, NC

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS54 KMRX 152244
SVRMRX
NCC043-152330-
/O.NEW.KMRX.SV.W.0089.110415T2244Z-110415T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT FRI APR 15 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...

* UNTIL 730 PM EDT

* AT 642 PM EDT/542 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES SOUTH OF YOUNG HARRIS...OR 14 MILES SOUTH OF
  HAYESVILLE...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HAYESVILLE...BRASSTOWN...TUSQUITEE AND SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3499 8400 3502 8396 3505 8397 3514 8385
      3515 8378 3516 8375 3516 8365 3509 8357
      3505 8356 3501 8351 3501 8349 3499 8349
      3498 8397
TIME...MOT...LOC 2243Z 235DEG 36KT 3486 8386

$$

TG
1 follow-up statement
304 
WWUS54 KMRX 152318
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT FRI APR 15 2011

NCC043-152327-
/O.CAN.KMRX.SV.W.0089.000000T0000Z-110415T2330Z/
CLAY NC-
718 PM EDT FRI APR 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

SHOWERS AND ISOLATED THUNDERSTORMS MAY AFFECT CLAY COUNTY FOR THE 
REST OF THE EVENING.

STAY TUNED FOR LATER STATEMENTS OR WARNINGS...IF NEEDED.

LAT...LON 3499 8400 3502 8396 3505 8397 3514 8385
      3515 8378 3516 8375 3516 8365 3509 8357
      3505 8356 3501 8351 3501 8349 3499 8349
      3498 8397
TIME...MOT...LOC 2317Z 235DEG 36KT 3502 8362

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:48 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 15, 2:48 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT FRI APR 15 2011

.SHORT TERM...(TONIGHT AND SATURDAY)...CONVECTION HAS DIMINISHED
THIS AFTERNOON AS IT HAS MOVED INTO OUR AREA...LEAVING MOSTLY
SHOWERS AS INSTABILITY IS LACKING.  HOWEVER...EXPECT ADDITIONAL
SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD OF APPROACHING COLD
FRONT...AND INSTABILITY SHOULD BE A LITTLE BETTER THIS
EVENING/OVERNIGHT SO WITH STRONG WIND FIELDS AND SIGNIFICANT
FORCING...STILL COULD BE SOME SEVERE STORMS ESPECIALLY SOUTH AND
WEST ZONES.  LOW LEVEL JET STRENGTHENS EVEN MORE OVERNIGHT...AS DOES
POTENTIAL FOR MOUNTAIN WAVES.  HAVE ALREADY SEEN WARNING LEVEL WINDS
AT TIMES IN SOME OF THE NORMAL RISK AREAS...SO HIGH WIND WARNING
LOOKS GOOD.  WHILE MANY VALLEY LOCATIONS MAY NOT SEE ADVISORY LEVEL
WINDS OVERNIGHT...ENOUGH RISK FOR GUSTS TO 40 TO KEEP WIND ADVISORY
GOING...AND WILL EXTEND TO 12Z TO MATCH WARNING.  PRECIP SHOULD
RAPIDLY MOVE OUT EARLY SATURDAY...BUT MAY BE A FEW LINGERING
SHOWERS.   WILL STILL BE ON THE WINDY SIDE SATURDAY...AND MAY NEED A
WIND ADVISORY FOR AT LEAST PARTS OF THE AREA...BUT WILL HOLD OFF FOR
NOW AND LET LATER SHIFTS TAKE ANOTHER LOOK.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...MODELS AND ENSEMBLES
ARE IN GENERAL AGREEMENT THROUGH THE LONG TERM BUT DETAILS ARE STILL
SOMEWHAT UNCERTAIN. OTHER THAN A FEW LINGERING SHOWERS SATURDAY
NIGHT IN THE NORTHEASTERN ZONES AND HIGHER TERRAIN...EARLY PORTION
OF LONG TERM APPEARS GENERALLY DRY WITH TEMPS SLOWLY MODERATING TO
ABOVE CLIMO. SURFACE BOUNDARY APPROACHES THE FORECAST AREA AND THEN
STILL OVER THE AREA BY MID WORK WEEK WITH ACCOMPANYING MOISTURE AND
SCATTERED PRECIP. APPEARS THINGS WILL REMAIN UNSETTLED WITH BOUNDARY
MEANDERING AROUND THE AREA THROUGH THE LATTER PORTION OF THE LONG
TERM. THUS HAVE CONTINUED SLIGHT CHANCE TO LOW CHANCE POPS FOR
SEVERAL CONSECUTIVE PERIODS EVEN THOUGH PRECIP IS NOT EXPECTED TO BE
CONTINUOUS. FOR TEMPS...GENERALLY DID NOT DEVIATE APPRECIABLY FROM
MAV/MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             53  65  41  72  47 / 100  20  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  63  40  69  46 /  90  50  10   0  10
OAK RIDGE, TN                       55  63  40  69  48 / 100  40  10  10  10
TRI CITIES AIRPORT, TN              54  64  35  67  40 /  90  80  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 8 AM EDT SATURDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 8 AM EDT SATURDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
     UNICOI...WASHINGTON TN...WEST POLK.

     WIND ADVISORY UNTIL 8 AM EDT /7 AM CDT/ SATURDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MEIGS...
     MORGAN...RHEA...ROANE...SCOTT TN...SEQUATCHIE...UNION.

VA...HIGH WIND WARNING UNTIL 8 AM EDT SATURDAY FOR THE FOLLOWING
     ZONES: RUSSELL...WASHINGTON.

     WIND ADVISORY UNTIL 8 AM EDT SATURDAY FOR THE FOLLOWING ZONES:
     LEE...SCOTT...WISE.

&&

LDW/LCM
Hazardous weather outlook, Apr 15, 2:52 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT FRI APR 15 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
252 PM EDT FRI APR 15 2011 /152 PM CDT FRI APR 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...HIGH WIND WARNING FOR THE HIGHER ELEVATIONS AND ADJACENT
FOOTHILLS THROUGH TONIGHT...
...WIND ADVISORIES ACROSS REMAINDER OF THE REGION THROUGH TONIGHT...
...SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...

A STORM SYSTEM WILL MOVE INTO THE OHIO AND TENNESSEE VALLEYS
TODAY AND TONIGHT PRODUCING SHOWERS AND THUNDERSTORMS ALONG WITH
GUSTY SOUTH TO SOUTHEAST WINDS. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS ACROSS MOST OF EAST TENNESSEE AND SOUTHWEST
NORTH CAROLINA DURING THE LATE AFTERNOON AND TONIGHT. DAMAGING
WINDS WILL BE THE MAIN THREAT BUT LARGE HAIL AND ISOLATED TORNADOES
ARE ALSO POSSIBLE.

TIGHT PRESSURE GRADIENTS ACROSS THE SOUTHERN APPALACHIANS IS
EXPECTED TO PRODUCE STRONG DAMAGING WINDS ACROSS THE HIGHER
ELEVATIONS AND ADJACENT FOOTHILLS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:43 AM EDTHigh Wind WarningMRXCherokee, Clay27 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.